|Year : 2018 | Volume
| Issue : 1 | Page : 57-59
Suspected hepatotoxicity and thrombocytopenia: Sodium valproate and carbamazepine
Siddhi Umarje1, Arundhati Diwan2, Asawari Raut3
1 Department of Clinical Pharmacy, Bharati Hospital and Research Centre, Dhankawadi, India
2 Department of Medicine, Bharati Vidyapeeth Medical College, Bharati Vidyapeeth Deemed University, Dhankawadi, India
3 Department of Clinical Pharmacy, Poona College of Pharmacy, Bharati Vidyapeeth Deemed University, Pune, Maharashtra, India
|Date of Web Publication||12-Jan-2018|
Department of Clinical Pharmacy, Poona College of Pharmacy, Bharati Vidyapeeth Deemed University, Pune, Maharashtra
Source of Support: None, Conflict of Interest: None
A young male was admitted in a tertiary care hospital with the complaints of excessive nausea, loose stools and fever with chills since few days. He was found to have thrombocytopenia, elevated liver enzymes, and suspected renal impairment. The patient was a known case of epilepsy, mood disorder and mental retardation. Since 6 months he was on sodium valproate, carbamazepine and trihexiphenidyl/risperidone fixed dose combination. Suspecting adverse drug reactions (thrombocytopenia, elevated liver enzymes), carbamazepine and sodium valproate were withdrawn. The patient was treated symptomatically with anti-pyretics and parentral fluids. On follow-up visit, the liver enzymes and platelet count were normal. The patient was maintained on levetiracetam and trihexiphenidyl/risperidone and the caretakers were counseled for the drugs therapy and monitoring parameters.
Keywords: Adverse drug reactions, carbamazepine, counseling, sodium valproate
|How to cite this article:|
Umarje S, Diwan A, Raut A. Suspected hepatotoxicity and thrombocytopenia: Sodium valproate and carbamazepine. CHRISMED J Health Res 2018;5:57-9
|How to cite this URL:|
Umarje S, Diwan A, Raut A. Suspected hepatotoxicity and thrombocytopenia: Sodium valproate and carbamazepine. CHRISMED J Health Res [serial online] 2018 [cited 2020 Jul 11];5:57-9. Available from: http://www.cjhr.org/text.asp?2018/5/1/57/223133
| Introduction|| |
Conventional anticonvulsants such as valproic acid and carbamazepine have proven anticonvulsant effect; however, the side-effects profile of these drugs is very high. The risk-to-benefit assessment of such drugs plays a vital role in managing the patients prescribed with the traditional antipsychotics.
| Case Report|| |
A 22-year-old male patient was hospitalized with complaints of excessive nausea for 7 days, loose stools (3–4 episodes), and fever with chills for the past 3 days. On examination, he was febrile (100°F) and otherwise vitally stable. The liver function tests (LFTs) revealed elevated alanine aminotransferase (ALT: 111 IU/L) and aspartate aminotransferase (AST: 312 IU/L) and the renal function tests (RFTs) were indicative of renal impairment (serum creatinine 2.76 mg/dL) with mild hyponatremia (128 mEq/L) and elevated serum urea levels (135 mg/dL). The platelet count was reduced (97,000/cmm), while all the other blood counts were normal. Other tests such as thyroid function tests, prothrombin time and international normalized ratio were normal. Tests for malarial parasite, dengue, and typhoid were negative.
The patient was a known case of epilepsy since childhood with one episode of febrile seizure at the age of 2 years and subsequent mental retardation with recently diagnosed mood disorder. The patient did not have a seizure episode for the past 5 years; however, persistent mood disturbances were observed for 1 year. Six months ago, sodium valproate 250 mg/day per-orally (PO), carbamazepine 500 mg/day PO along with trihexyphenidyl 2 mg/risperidone 2 mg fixed-dose combination PO once at night were prescribed for antiepileptic and mood-stabilizing activity. The patient was adherent to all the prescribed medications and reported the use of over-the-counter medications. He was nonalcoholic, nonsmoker, and with no known allergy.
On admission to the hospital, he was diagnosed with acute febrile illness of unknown etiology and thrombocytopenia. The etiology of nausea, fever, and thrombocytopenia was not confirmed, thereby considering adverse drug reactions (ADRs) as a differential diagnosis. Deranged creatinine and sodium levels could be attributed to the fever-induced dehydration which was successfully managed with intravenous (i.v.) fluids and antipyretics. Carbamazepine and sodium valproate were stopped, and dose tapering for risperidone/trihexyphenidyl was suggested by the psychiatrist. Fever and nausea were managed i.v. paracetamol 3 g/day, oral pantoprazole 40 mg/day, and i.v. ondansetron 4 mg thrice a day, respectively. For hospital-acquired infection prophylaxis, ceftriaxone 2 g/day was administered for 3 days. The symptoms resolved in 3 days. and serum creatinine was normal (0.8 mg/dL) on the day of discharge from the hospital. He was maintained on tablet levetiracetam 500 mg twice a day and tablet trihexyphenidyl 2 mg/risperidone 2 mg/day. The patient's relatives were counseled about the suspected hepatotoxicity, reasons for drug withdrawal, and substitution of the anticonvulsants with emphasis on the importance of LFT, complete blood count, and RFT monitoring. After 14 days, on follow-up visit, the patient was stable with normal LFTs (serum glutamic oxaloacetic transaminase: 33 IU/L, serum glutamic pyruvic transaminase: 27 IU/L) and platelet count (213,000 cells/cmm).
| Discussion|| |
It is a well-known fact that valproic acid and carbamazepine can induce hepatotoxicity. The black box warning by the United States Food and Drug Administration states that hepatotoxicity usually occurring during the first 6 months of therapy is reported in some patients.,, Evidence states that thrombocytopenia is observed in 26%–30% of patients on valproic acid or its derivatives. Thrombocytopenia is a well-documented side effect of carbamazepine. Nausea may occur in approximately 31% of patients on valproate therapy in 29% of patients on carbamazepine and in 5%–10% of patients on risperidone. Thus, concomitant administration of valproate and carbamazepine can have additive effects in inducing adverse effects such as nausea, hepatotoxicity, and thrombocytopenia. Hence, withdrawal of sodium valproate and carbamazepine was necessary for this patient. Sudden withdrawal of antipsychotics may induce or worsen the mood disorder, and thus systematic dose tapering would be appropriate in this case. It was also necessary to prescribe an anticonvulsant which is considerably safe in hepatotoxicity and would not worsen or induce thrombocytopenia. Levetiracetam has predominant extrahepatic clearance. Around 66% of the drug is cleared unchanged by the kidneys, and the pharmacokinetic profile is unaffected in liver impairment. This made levetiracetam the best alternative for sodium valproate and carbamazepine in this patient.
The highlight of this case report is the suspected acute toxicity with sodium valproate and carbamazepine. In this case, the etiology of thrombocytopenia and transaminitis can be physiologically and/or pathologically associated with acute febrile illness. However, its association with the drugs should be taken into consideration. Furthermore, the drug–drug interactions  between carbamazepine/risperidone, carbamazepine/sodium valproate, and risperidone/sodium valproate suggest that the plasma concentration levels of carbamazepine and sodium valproate might elevate, thus increasing the risk of toxicity. Hence, the causality of valproate and carbamazepine with hepatotoxicity and/or thrombocytopenia could be ruled out and required a systematic ADR assessment. Thus, using the WHO-UMC  system and Hartwig's Severity Assessment Scale, the ADR assessment was conducted. [Table 1] gives an overview of the ADR assessment.
Due to strong evidence of association of all of the suspected offending agents with the observed ADRs, each of them has a “possible” association with the reactions. Severity assessment scale suggests that all the ADRs were “level 4B” because they were severe, required the withdrawal of the offending agent, and/or were the reason for hospitalization of the patient.
| Conclusion|| |
The case report highlights the importance of monitoring. Drug–drug interactions and concomitant administration of drugs with similar side effects may have an additive effect in inducing toxicity. The risk-to-benefit ratio and drug interactions should be considered along with regular monitoring of vital parameters, patient education, and counseling which would help to improvise the quality of patient care.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Ponte C. Carbamazepine-induced thrombocytopenia, rash and hepatic dysfunction. Drug Intell Clin Pharm 1983;17:642-4.
Drug-drug Interactions. Micromedex Solutions. Truven Health Analytics, Inc. Ann Arbor, MI. Available from: http://www.micromedexsolutions.com
. [Last accessed on 2017 Aug 24].
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.